Product Tests Select a Review CL Answers  Warnings  Encyclopedia Where to Buy News

ConsumerLab.com Answers  

Question:
Is it true that taking turmeric/curcumin with food can reduce iron absorption from food?

Answer:
First, it's important to know that you're usually better off taking turmeric and curcumin with food because the fats and oils in foods significantly enhance the absorption of key compounds — curcuminoids. However, these same compounds can bind to iron and may reduce its availability — which should be of concern to people who are anemic or have low iron stores. The concern is greater with curcumin than with turmeric spice as discussed in the "Cautions and Concerns" section of the Turmeric and Curcumin Supplements and Spices Review >>

Also see these related CL Answers:



How does turmeric spice compare to turmeric (curcumin) in supplements? I sprinkle it on my foods and wonder if that's equivalent to taking a supplement. >>

Is it safe to take curcumin or turmeric supplements for a long period of time? >>

See other recent and popular questions >>
COMMENTS

Phyllis16320   December 27, 2017
Was hospitalized and found to have severe iron deficiency anemia (count = 9) without any evidence of GI bleeding. (I have never been anemic in my life!) Physicians could not find a cause. I had been taking curcumin daily. My iron and folate levels returned to normal after I discontinued the supplement.

patrick14048   May 21, 2017
that's interesting I have hemochromatosis and take 28000mg turmeric daily with piperine for a while now my iron levels have reduced to a safe level in light of the iron findings I'm gonna keep taking turmeric

susan13974   May 1, 2017
I've been taking 750mg curcumin everyday for the past 6 months & just found out today I'm slightly anemic. Have never been anemic before and I'm 66.

Sharon13936   April 21, 2017
I have been taking curcumin for several years and am a regular blood donor. I have not had an issue with iron that a 45 mg once a day iron supplement (taken at a different time from my curcumin) hasn't corrected. Even without the iron supplement, my iron was only one point below donation level on one single occasion. If iron levels are very low, unless you are taking a huge amount of curcumin, I would look to other causes. I take 1000 mg/day standardized extract curcumin (Puritan's Pride brand).

patrick13935   April 21, 2017
I DISAGREE I TAKE 28000MG CURCUMIN DAILY AND IT DOES REDUCE IRON AS I HAVE HEMACHROMATOSIS MY IRON LEVELS REMAIN HIGH AGAIN SUPPLEMENTS AND DRUGS CAN AFFECT PEOPLE IN DIFFERENT WAYS ITS NOT THAT EVERYONE IS EFFECTED THE SAME WAY

ConsumerLab.com   May 4, 2017
Thank you for sharing your experience with this, Patrick. As hemochromatosis is often a genetic condition, you may have a different experience than someone without this condition.

Clare16851   May 20, 2018
Patrick - I'm really interested to hear this. My husband and daughter have hemachromatosis and they do take curcumin. From now on with their meals. Bioavailablity of this product is definitely an issue but I understand that its more bioavailable if taken with fat and with bioperine. Perhaps it makes sense to take extra B vitamins with such high doses of curcumin.
My husband's latest blood tests show low B12 and Folate.

Davis13931   April 21, 2017
Wow!!! I have been anemic for months!! I've had iron infusions (3) and 2 blood transfusion s. I have asked the hematologist and the digestive disease people if any of my meds could be causing this. I guess I will quit taking it.

ConsumerLab.com   April 21, 2017
There could be other causes of anemia, but it would certainly seem worth stopping the curcumin to see if your anemia improves. How much curcumin (curcuminoids) were taking daily? Please post how things go. Thank you.

Davis14010   May 9, 2017
I have asked my Dr. To look into the research about curcumin and anemia. When I get any info I will post it. I take 800mg a day of curcumin. When I got off of it when I saw this thread my aches and pains came back. I will deal with the anemia...I can't give up the curcumin .

Carol16360   January 21, 2018
David, I think you are very wise with your risk-benefit analysis. It is now well-known that long term use of NSAIDS, as well as acetaminophen, can damage the liver and kidneys. Opioids are obviously problematic in their own way. It's great to hear that curcumin can be effective at relieving pain; I wish more people knew it! All the best to you.

Joan13929   April 21, 2017
I can verify that Curcumin makes you anemic. I was taking large doses to get rid of inflammation and my iron level went down to 9. I had to take huge doses of iron to get back to normal and was advised not to take it any longer.

Judi13941   April 22, 2017
I just found out that I am anemic. I started taking turmeric last year. Now my doctor wants me taking pre natal vitamins. I am going to stop the turmeric and see if it helps.
Judi Friedman Baker

Davis14011   May 9, 2017
May I ask whom suggested that you get off of the curcumin?


Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

Share your thoughts and comments about this topic in the space below. Please abide by the following rules:
  • If you make a statement of fact, such as whether a type of treatment does or does not work, state your basis -- such as personal experience or a published study.
  • If you make a positive or negative comment about a product, note whether or not you have a financial interest in the product or in a competing product.
  • Please be respectful in your tone.
  • Please do not submit any type of HTML markup or scripting as it will not be accepted, nor will comments that exceed 2,500 characters.
For your privacy, only your first name (from your account) followed by a random number will appear with your comment. Your last name and email address will not be displayed.
Comment:

You can modify your comment below. Please be aware the comment will have to approve the changes before they will be shown:
Comment:

Your edit has been submitted and is being reviewed by ConsumerLab.com prior to publication.
This CL Answer initially posted on 1/14/2017. Last updated 7/25/2017.
ConsumerLab.com members may submit questions to CLAnswers@ConsumerLab.com. We read all questions and try to answer those of popular interest.

 

   BECOME A MEMBER
JOIN NOW


Product Reviews

ENCYCLOPEDIA
In addition to our product reviews our encyclopedia covers the following:

Herbs & Supplements

Conditions

Drug Interactions

Alternative Therapies

MEMBER TESTIMONIALS


Follow us on...
 
 
 
Join |  Sign In
   
Join Us on Facebook! Join Us on Instagram! Join Us on Twitter! Join Us on YouTube! Join Us on YouTube!
Product Tests
Brands Tested
Health Conditions
Encyclopedia
CL Answers
Clinical Updates
News
Recalls & Warnings
RDAs
Where to Buy Products
Raw Materials Tests
Testing Program
How Products Were Tested
Join CL Today
Testimonials
Join Free Newsletter
Group Subscriptions
Gift Membership
About Us
The CL Seal
CL Survey
Privacy Policy
Sitemap
Contact Us/Help

©2018 ConsumerLab.com, LLC. All rights reserved. A single copy of a report may be printed for personal use by the subscriber. It is otherwise unlawful to print, download, store or distribute content from this site without permission.
ConsumerLab.com name and flask logo are both registered trademarks of ConsumerLab.com, LLC. This site is intended for informational purposes only and not to provide medical advice.